Format

Send to

Choose Destination
Eur J Gastroenterol Hepatol. 2004 Oct;16(10):1033-7.

Acute hepatitis due to buprenorphine administration.

Author information

1
Digestive Tract Research Group ADEN-EA3234/IFRMP23, Rouen University Hospital, France. Sophie.herve@chu-rouen.fr

Abstract

BACKGROUND:

Buprenorphine, a synthetic molecule derived from thebaine, has been commercialized in France since 1987 as a substitute treatment for pharmacodependence on opiates. Hepatotoxicity is poorly documented, since only few cases of hepatic injury have been reported.

METHODS:

We report seven cases of acute cytolytic hepatitis due to buprenorphine. All patients were former drug addicts by the parenteral route and had been receiving withdrawal therapy with buprenorphine for an average of 91 days at a daily dosage ranging from 2 to 12 mg. Liver tests, complete viral screening and an abdominal computerized tomography scan were performed in each patient.

RESULTS:

Five out of seven subjects presented with acute icteric hepatitis without abdominal pain or fever. Average alanine aminotransferase levels were 39 times the normal rate. There was no sign of liver failure. All patients had anti-hepatitis C virus-positive serology and two had positive hepatitis C virus-RNA. Although no specific treatment was administered, buprenorphine doses were reduced whenever possible. Cytolysis and jaundice resolved rapidly in all cases, although treatment was continued at the same doses in four cases and the dosage was reduced by 50% in three other cases.

CONCLUSIONS:

Although buprenorphine hepatitis is uncommon and has spontaneously good evolution, we suggest better monitoring of hepatic profiles in patients whose mitochondrial function is already impaired by viral infections or other toxic factors.

PMID:
15371928
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center